Nebraska, 2001

Tornado in Nebraska, July 8, 2001

July 8, 2001 · NWS OAX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 8, 1:50 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 8, 1:50 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT SUN JUL 8 2001

...POP FORECAST ALL PERIODS IS THE MAIN PROBLEM...

A SLIGHT SOUTHWEST MOVEMENT OF THE UPPER HIGH AND NOCTURNAL MCS
ACTIVITY HAS BROUGHT AN END TO THE VERY HOT/DRY PATTERN FOR THE
CWFA.  19Z SURFACE ANALYSIS SHOWS SYNOPTIC FRONT MORE DEFINED FROM
NORTHWEST KANSAS INTO SOUTH CENTRAL NEBRASKA...WITH MUCH LESS
DEFINITION NOTED IN EASTERN NEBRASKA.  SMALL WAVE NOTED ON WATER
VAPOR IMAGERY ROTATING NORTH THROUGH NORTHEAST COLORADO...AND AGAIN
STRONG CONVECTION DEVELOPING IN SOUTHEAST WYOMING AT 1930Z.
ANOTHER WEAK BOUNDARY NOTED FROM NORTHWEST IOWA INTO NORTH CENTRAL
NEBRASKA...WITH CONVECTION DEVELOPING NEAR YANKTON.

SURFACE DEWPOINTS REMAIN HIGH OVER THE HIGH PLAINS...SO A REPEAT OF
THE PAST FEW NIGHTS IS REASONABLE WITH MCS MOVING EAST BY MORNING.
LAST TWO NIGHTS THERE HAS BEEN A LOW LEVEL JET DEVELOP AROUND 10Z
PER THE PROFILERS...BUT THE MODELS DID NOT SHOW A LOW LEVEL JET OVER
25 KNOTS.  MODELS HAVE NOT DONE WELL WITH DEPICTING THE RECENT
MCS/S...POSSIBLY DUE TO POOR LOW LEVEL JET REPRESENTATION.  HOWEVER
FOR TONIGHT...THE MESOETA IS SHOWING A 40 KNOT SOUTHWEST WIND AT
900 MB AT 09Z PUSHING OVER THE SURFACE BOUNDARY.  THERE IS DECENT
AGREEMENT BY THE MODELS THAT THE SYNOPTIC SURFACE FRONTAL BOUNDARY
WILL BECOME ESTABLISHED NEAR OR JUST SOUTH OF THE KANSAS/NEBRASKA
BORDER...WHICH LOOKS GOOD PER 19Z METARS.  THUS WITH ANOTHER LOW
LEVEL JET DEVELOPING TONIGHT...WILL COUNT ON ANOTHER MCS...BUT MORE
ACROSS SOUTHERN HALF OF CWFA AS OPPOSED TO NORTHERN HALF.  WILL
INCREASE POPS SOUTHERN HALF...BUT STILL KEEP CHANCE POPS NORTHERN
HALF TONIGHT BASED ON ABOVE MENTIONED NORTHERN BOUNDARY.

BEYOND TONIGHT...TIMING OF CONVECTION IS DIFFICULT AT BEST.  THERE
ARE SOME ARGUMENTS FOR LINGERING MORNING SHOWERS...AS WELL AS A
CHANCE FOR AFTERNOON DEVELOPMENT WITH A WEAKENED CAP AND STATIONARY
BOUNDARY IN PLACE.  HIGH PLAINS DEVELOPMENT AND NOCTURNAL MCS
ACTIVITY CONTINUES TO LOOK POSSIBLE...AND THE VARIOUS MODELS QPF
DEPICT CONVECTIVE RAINS AT VARIOUS TIMES IN VARIOUS PLACES.  GIVEN A
PERSISTENT NORTHEAST COMPONENT TO THE SURFACE FLOW...MY NORTHEAST
COUNTIES WILL HAVE A GREATER CHANCE OF ADVECTING IN DRIER...MORE
STABLE AIR THROUGH TIME...AND THEY WILL ALSO BE FARTHER FROM THE
FRONTAL BOUNDARY.  THUS WILL TAPER POPS FROM HIGHEST SOUTH TO LOWEST
NORTH.  PER COORDINATION WITH TOP...PATTERN IS BEGINNING TO SHOW
SIGNS OF A HEAVY RAIN THREAT...WITH A VERY MOIST SOUNDING...
STATIONARY FRONT...AND WEAK UPPER FLOW NEAR THE UPPER RIDGE.

OTHERWISE WILL DROP THE EXISTING HEAT ADVISORY.  TONIGHT THERE WILL
BE A GOOD ENOUGH CHANCE FOR RAIN...AND THE CRITERIA MAY NOT BE MET
THIS AFTERNOON AT MOST LOCATIONS.

.OMA...NONE.

NIETFELD

In the hours before

Special weather statement, Jul 8, 11:00 AM CST, 4 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1200 PM CDT SUN JUL 8 2001

...THERE IS A SLIGHT CHANCE THAT SPOTTER ACTIVATION WILL BE
NECESSARY MAINLY LATE THIS AFTERNOON AND INTO THE EVENING HOURS IN
EAST CENTRAL NEBRASKA...

THE AIRMASS OVER THE REGION WILL CONTINUE TO BE UNSTABLE THROUGH THE
EVENING HOURS...WITH DEWPOINT TEMPERATURES AT OR JUST ABOVE 70
DEGREES AND AFTERNOON HIGHS MOSTLY IN THE 85 TO 95 DEGREE RANGE.
LINGERING CLOUD COVER FROM THE EARLY MORNING STORMS THAT TRACKED
THROUGH NORTHEAST NEBRASKA WILL HELP STABILIZE THE ATMOSPHERE DURING
THE EARLY TO MIDDLE AFTERNOON HOURS...BUT ENOUGH HEATING IS EXPECTED
BY LATE AFTERNOON TO RESULT STRONG THUNDERSTORM UPDRAFTS IF STORMS
OCCUR THEN.

AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO GENERATE SCATTERED
SHOWERS FROM CENTRAL NEBRASKA INTO NORTHEAST NEBRASKA INTO THE
AFTERNOON...AND THIS DISTURBANCE MAY TRIGGER STRONGER STORMS AFTER
4 PM.  IN ADDITION...THERE REMAINS A COUPLE OF FRONTAL BOUNDARIES
ACROSS THE CENTRAL PLAINS WHICH MAY HELP FOCUS STRONG THUNDERSTORM
DEVELOPMENT.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON OR THIS
EVENING...BUT A FEW STORMS COULD BECOME SEVERE...PRIMARILY IN EAST
CENTRAL NEBRASKA.  THE MAIN THREAT WOULD BE BRIEF DAMAGING
WINDS...OR POSSIBLY HAIL UP TO ONE-INCH IN DIAMETER.

DDN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cedar

When
July 8, 3:35 PM CST
Where
Cedar County, 2 mi S of Coleridge
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
STORM CHASER
Coordinates
42.467, -97.200

A storm chaser caught a brief tornado touchdown on film. The tornado was very narrow and briefly touched down in open country causing no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyThe tornado archive for Nebraska, 2001Warnings in Nebraska, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258595.